Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 25, NWS Pocatello, ID

December 21, 20187 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Dec 21, 2018, 11:34 AM MST for 7 counties in Idaho. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2018, 11:34 AM MST (18:34 UTC)
Expired
Dec 21, 2018, 2:06 PM MST
In force
3 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Bonneville County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 59 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.6 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WWUS75 KPIH 211834
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1134 AM MST Fri Dec 21 2018


IDZ053-054-212200-
/O.NEW.KPIH.WI.Y.0025.181221T1834Z-181221T2200Z/
Upper Snake River Plain-Lower Snake River Plain-
Including Idaho Falls, Rexburg, St. Anthony, Pocatello, 
Blackfoot, American Falls, Shelley, and Fort Hall
1134 AM MST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 3 PM MST this afternoon. 

* IMPACTS/TIMING...Difficult driving for high profile vehicles.
  Winds will decrease to 15 to 25 mph by 3 pm MST.

* WINDS...Southwest winds 25 to 35 mph with gusts to 45 mph. 
 
* LOCATIONS...Interstate 15 between Pocatello and Roberts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
1 follow-up statement
981 
WWUS75 KPIH 212106
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
206 PM MST Fri Dec 21 2018



IDZ053-054-212215-
/O.CAN.KPIH.WI.Y.0025.000000T0000Z-181221T2200Z/
Upper Snake River Plain-Lower Snake River Plain-
Including Idaho Falls, Rexburg, St. Anthony, Pocatello, 
Blackfoot, American Falls, Shelley, and Fort Hall
206 PM MST Fri Dec 21 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pocatello has cancelled the Wind
Advisory. 

Winds have dropped below advisory levels and will continue to
decrease this afternoon. Therefore, the wind advisory was 
cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Dec 21, 3:48 AM MST, 7 hours 46 minutes earlier.

Area forecast discussion, Dec 21, 3:48 AM MST, 7 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
348 AM MST Fri Dec 21 2018

.SHORT TERM...Today through Sunday. A fast moving disturbance is
moving through the area currently. Temperatures have warmed up
considerably ahead of this system with day time high temperatures
being reached already for most locations. Expect lingering light
snow for the Central mountains with 1 to 3 inches of snow still
possible along our Eastern edges mainly along the Wyoming border
above around 5000 to 5500 feet. Expect breezy conditions this
morning before backing off later this afternoon with weak high
pressure building in from the west. Another disturbance moves in
late this evening into Saturday morning mainly bringing light snow
of around 1 inch to our extreme southern areas along the Utah
border. Weak high pressure then builds back in again late Saturday
afternoon into the evening. By Sunday morning another system
moves into the area. This time temperatures will cold enough that
almost all areas should see snow Sunday morning into Sunday
afternoon. Expect around 1 inch of snow for valley locations and 2
to 4 inches of snow for most mountain areas, particularly the
Central mountains and the Eastern highlands. Temperatures will be
above normal today before dropping to near normal Saturday and
Sunday morning and then rising to slightly above normal Sunday
afternoon. TW

.LONG TERM...Sunday night through Friday.
Highlights:
- More winter weather arrives early in the holiday week
- Uncertainty remains with the Christmas Eve/Christmas Day system
- Turning colder end of next week

When the extended period begins with uncertainty, the balance is
left with more questions than answers, unfortunately. Snow chances
leftover from Sunday's system will be re-invigorated Christmas Eve
as another shortwave trough streams through the area. Models already
differ on timing and subsequent impacts of this next wave, with
considerable MOS temperature spread noted. While the GFS appears to
flatten the upper flow more than the EC, it brings temperatures for
the lower Snake Plain into the 40s. This would obviously be enough
to eat into any snow potential for these locations. The mountains,
however, stand to see several inches including the Sawtooths and
east along the eastern highlands.

Turning the focus towards Christmas Day itself, another deep trough
is poised to move into the Great Basin. While the trend has been
south with the track of the low, certain models (GFS/CMC) and their
respective ensemble means are hugging the furthest south track. The
EC and GFS-FV3, while still south of earlier versions, moves through
UT, close enough to bring winter weather impacts to our area. All
this being said, the system shows less potential for impacting our
area, but the jury is still deliberating.

Beyond Christmas, guidance diverges further but all signs point to
further amplification of the broad upper flow pattern. This keeps us
more wet than dry with colder air moving in from the north.
TAX

&&

.AVIATION...Temperatures along and ahead of this morning's front
continue to be warm enough to support rain as of 3am. Cooler air is
expected to filter back in through the morning, transitioning what
precipitation remains over to snow. Hi-res models indicate this may
be very little, however, as moisture availability continues to drop
off quickly as this system moves east. Still, DIJ/IDA stand a decent
chance of seeing snow through the next few hours, lingering longer
into for DIJ.

Ceilings are still forecast to drop towards MVFR through the morning
hours behind the front. This is corroborated by upstream obs through
central and western Idaho. Some difference exists amongst guidance
on how long these lower ceilings could linger, but improvement will
generally be made by 18z for most terminals, perhaps 21z for DIJ.

Seeing some spotty wind gusts this morning and obs taken from Big
Southern Butte and similar elevated locations indicate llws is
occurring. As mixing increases, llws will become less of an issue
giving way to strong west or southwesterly surface flow. Gusts near
30kts are expected today for all but SUN which shall remain better
sheltered. The next good chance for widespread restrictions comes
with another Winter system arriving Sunday.
TAX

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.